Flood, Boone
- When
- September 11, 8:00 AM CST to 1:00 PM CST
- Where
- Boone County, Countywide
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Moderate to heavy rains helped recharge several watersheds in central and southern Iowa, and there were some areas that had elevated flow due to the rains. Along the Raccoon Basin, heavy rains brought some bankfull conditions at mid month, however no flooding was recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moderate to heavy rains helped recharge several watersheds in central and southern Iowa, and there were some areas that had elevated flow due to the rains. Along the Raccoon Basin, heavy rains brought some bankfull conditions at mid month, however no flooding was recorded. Along the Skunk Basin in central Iowa, some minor flooding would result at Ames from some significant upstream rainfall on September 11th, with river levels rapidly returning to normal following the event. In addition to the flooding along the Skunk River, 4 to 6 inches of rain in Boone County resulted in some minor flooding around the county as small streams overtopped their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 11, 3:10 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT MON SEP 11 2006 .DISCUSSION... MAIN FORECAST CONCERNS ARE NEAR TERM WITH LOCALLY HEAVY RAINFALL ONGOING OVER PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. SHORT TERM FORECASTER ISSUED FF WARNINGS FOR BREMER AND BUTLER COUNTIES WITH 4-5 INCHES LIKELY SO FAR OVER THE NORTHERN PORTION OF THOSE COUNTIES...AND ANOTHER 1-2 A GOOD BET. SO FAR NO REPORTS BUT IMPACTS WILL LIKELY NOT BECOME APPARENT UNTIL LATER THIS MORNING. OVERALL...1 TO 3 INCH STORM TOTALS HAVE BEEN COMMON ACROSS A BROAD SWATH FROM SW TO NE ACROSS THE CWA...WITH HEAVIER AMOUNTS OF 3 TO 5 FROM PARTS OF GREENE COUNTY...TO THE NORTHEAST THROUGH BUTLER AND BREMER COUNTIES. THE 88D HAS DONE A VERY GOOD JOB WITH PRECIP ESTIMATES THRU MUCH OF THE EVENT...BUT MAY BE UNDERESTIMATING SOMEWHAT OVER THE PAST COUPLE OF HOURS. STORM COVERAGE HAS ALSO INCREASED OVER SOUTHERN IOWA AND THE STRONGER STORMS WILL BE CAPABLE OF 1IN/HR RATES. THE HEAVY RAIN THREAT SHOULD SUBSIDE BY LATE MORNING...ALTHOUGH OCCASIONAL RAIN WILL LIKELY CONTINUE FOR MUCH OF THE DAYS ACROSS THE EAST. TOUGH TO SAY ATTM IF MORE THAN IN BANK RISES WILL OCCUR ON AREA RIVERS...BUT PICTURE SHOULD BECOME CLEARER LATER THIS MORNING WHEN RFC RIVER GUIDANCE WILL REFLECT THE BULK OF THE RAINFALL. LOOKING AHEAD...WILL MENTION PATCHY FOG IN THE WEST TONIGHT WITH APPROACHING SFC RIDGE. WILL LIKELY HAVE SOME ADDITIONAL SPOTTY SHOWERS TONIGHT INTO TUES AS CLOSED H5 LOW MOVES THROUGH. WARMER TEMPS EXPECTED WED INTO THE WEEKEND. TIMING FOR THE WEEKEND SYSTEM IS QUESTIONABLE...BUT NOW APPEARS THE BEST RAIN CHC MAY BE DELAYED UNTIL SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 529 AM CDT MON SEP 11 2006 IAZ027-028-038-039-121100- BUTLER-BREMER-GRUNDY-BLACK HAWK- 529 AM CDT MON SEP 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...ALONG AND EAST OF A LINE FROM GREENE TO GRUNDY CENTER. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE THIS MORNING...BEFORE DIMINISHING IN INTENSITY THIS AFTERNOON. ADDITIONAL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE THROUGH MID MORNING. LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY ACROSS NORTHERN PORTIONS OF BUTLER AND BREMER COUNTIES...WHERE 4 TO 6 INCHES OF RAIN HAS ALREADY FALLEN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN OR FLOODING TODAY. IAZ047>050-057>062-070>075-081>086-092>097-121100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 529 AM CDT MON SEP 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...GENERALLY ALONG AND SOUTH OF STATE HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. A FEW OF THE STRONGER STORMS WILL PRODUCE HEAVY RAIN...WITH RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN OR ANY LOCALIZED FLOODING PROBLEMS. IAZ004>007-015>017-023>026-033>037-044>046-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE- 529 AM CDT MON SEP 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...NORTHWEST OF A LINE FROM HAMPTON...TO JEFFERSON...TO DENISON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KINNEY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534215, 5534214.